Do PARP Inhibitors Cause Side Effects?
- PARP inhibitors are an effective treatment option for many women with ovarian cancer, and they’re generally pretty well-tolerated.
- Most women can continue to go about their daily lives while taking these drugs.
- The most common side effects associated with PARP inhibitors are nausea, vomiting, and fatigue.
- It’s important to keep your doctors in the loop about any side effects you experiences, because there may be medications available or measures you can take to mitigate them.
PARP inhibitors, which work by preventing bad-acting cancer cells from repairing their own DNA and continuing to spread, have shown tremendous promise in treating women with ovarian cancer. The pool of women for whom PARP inhibitors are an option has expanded widely in recent years, to the point in which almost all women with ovarian cancer are candidates to receive the drugs at some point during the course of their treatment journey.Read More
As for fatigue, Dr. Eshed says that while there might not be a medication, there are certain measures that women can take. Reducing the PARP inhibitor dose may be able to mitigate extreme fatigue, for instance.
“Sometimes hydration status and other things can affect fatigue, anemia, other associated factors,” Dr. Eshed adds. “Because fatigue can also be multifactorial.”
Most of the time, though, Dr. Eshed says that women tend to feel OK while taking PARP inhibitors.
“There can be some changes in lab values, so we monitor those,” she says. “But generally, they’re well-tolerated. You should be able to go to work and do your normal daily activities on a PARP inhibitor.”